New Mexico, 2023Damaging Winds in New Mexico, September 11, 2023
September 11, 2023 · NWS MAF · 6 events in 2 counties and zones
Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $98,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region. Damaging wind gusts and large hail were observed with thunderstorms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 4:13 PM MST, 47 minutes earlier.
Area forecast discussion, Sep 11, 4:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 11 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 240 PM CDT Mon Sep 11 2023
Current visible satellite shows the broken deck of clouds that has
slowed warming somewhat starting to move out of southeast New
Mexico. Clearing skies will help destabilize the environment for
afternoon showers and thunderstorms to develop. With steepening
lapse rates (changes in temperature with height) and a shortwave
trough moving into the region, some thunderstorms may be severe
across southeast New Mexico and portions of the Permian Basin as
well as areas north and east of our own area. Damaging wind gusts
and large hail will be the main threats in addition to brief heavy
downpours and lightning.
A cold front will approach and pass through SE NM and the Permian
Basin tonight and help to keep up shower and storm activity into
Tuesday morning. Temperatures take a dip near or below normal with
many in the low to mid 60s by Tuesday morning. Cloud cover and
showers will stifle warming during the day tomorrow. Highs in the
70s, maybe a few spots staying in the upper 60s, across SE NM and
the Permian Basin. 80s for the Stockton Plateau and staying warm
across the Big Bend where there will be less in the way of clouds
and showers.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 240 PM CDT Mon Sep 11 2023
Wednesday, the upper ridge is forecast to be south of the border,
leaving zonal flow aloft over West Texas and Southeast New Mexico.
At the surface, post-frontal winds will veer back to return flow,
and while temperatures will begin recovering from tonight's cold
front, below-normal highs are still expected along/east of the
Pecos. Thursday/Friday, thicknesses increase more, resulting in
the warmest days of the extended as highs top out right around
normal. Friday night/Saturday, a large trough digging into the MS
Valley will backdoor a cold front into the region, sending
temperatures back below normal along and east of the Pecos
Saturday afternoon. Temps recover a degree or two Sunday, and
another two or three Monday as weak ridging begins developing in
from the west.
This pattern will offer several convective opportunities in the
extended, beginning Wednesday though Thursday morning as a couple
of shortwaves move through zonal flow aloft, with widespread
convection Wednesday and an MCS across the northern CWA Wednesday
night. NAM forecast soundings at KMAF increase pwats to a whopping
1.73" Thursday morning, when climatological max pwat is only
1.66". Good chances also exist Friday afternoon through Saturday
along the expected cold front, w/best chances along/south of I-20.
Models also depict plenty of opportunities either side of these
events. Rain chances drop off considerably after Saturday as
upper-level ridging begins building in, so we've lowered POPs in
the extended.
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Mon Sep 11 2023
VFR conditions prevail at issuance, with a challenging period
ahead. A strong cold front will move southward through the region
this evening, accompanied by a gusty NE wind shift as well as
widespread thunderstorms that will impact area terminals beginning
around 01Z for CNM/HOB, and ending around 08Z for FST. Have
included TEMPO mention for all but PEQ where confidence is lower,
though have included VCTS there, with amendments likely through
the evening. Winds will remain elevated and intermittently gusty,
with at least intermittent -SHRA expected to continue through the
remainder of the period. MVFR/IFR ceilings will develop in the
wake of the front, persisting through 13/00Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 75 65 83 / 70 70 70 80
Carlsbad 64 77 64 86 / 60 60 70 70
Dryden 72 90 71 91 / 30 40 60 50
Fort Stockton 67 80 65 89 / 40 50 60 70
Guadalupe Pass 59 72 60 81 / 60 50 70 60
Hobbs 62 72 61 81 / 70 60 70 70
Marfa 62 81 61 86 / 30 50 60 70
Midland Intl Airport 67 76 66 85 / 70 60 70 70
Odessa 67 76 66 85 / 70 50 70 70
Wink 67 79 65 87 / 60 50 70 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...93
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Sep 11, 2:04 PM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
404 PM CDT Mon Sep 11 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
404 PM CDT Mon Sep 11 2023 /304 PM MDT Mon Sep 11 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A severe thunderstorm watch is in effect for much of Pemian Basin and
SE NM through the evening. Any severe storms that do develop will be
accompanied by damaging winds up to 80 mph, large hail to tennis
ball size, and an isolated tornado. Heavy rainfall may also result in
flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk of severe storms Wednesday, mainly over
Southeast New Mexico. Any severe storms that do develop will be
accompanied by large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Thunderstorm Wind, Eddy
- When
- September 11, 5:00 PM MST to 5:05 PM MST
- Where
- Eddy County, 1.87 mi ESE of Hope
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 32.790, -104.700
A barn was reported collapsed due to strong winds. Wind speeds are estimated to be approximately 90 mph. Property damage cost is an estimation.
Thunderstorm Wind, Lea
- When
- September 11, 5:33 PM MST to 5:38 PM MST
- Where
- Lea County, 6.26 mi WNW of Lovington Arpt
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 33.000, -103.490
Numerous power poles were reported snapped and outbuildings were severely damaged. Time is estimated from radar. Wind speeds were estimated to be approximately 100 mph. Property damage cost is an estimation.
Thunderstorm Wind, Eddy
- When
- September 11, 6:02 PM MST to 6:07 PM MST
- Where
- Eddy County, 2.15 mi SSW of Carlsbad
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.390, -104.240
Social media pictures show store siding removed due to strong winds. Estimated wind speed is approximately 65 mph. Property damage cost is an estimation.
Thunderstorm Wind, Eddy
- When
- September 11, 6:09 PM MST to 6:14 PM MST
- Where
- Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.330, -104.250
Thunderstorm Wind, Lea
- When
- September 11, 6:16 PM MST to 6:21 PM MST
- Where
- Lea County, 3.75 mi ENE of Hobbs Ind Arpt
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.790, -103.140
Multiple power lines were blown down at the intersection of North Grimes and Cottonwood Lane. Wind speeds were estimated to be approximately 90 mph. Property damage cost is an estimation.
Thunderstorm Wind, Lea
- When
- September 11, 6:25 PM MST to 6:30 PM MST
- Where
- Lea County, 0.9 mi NW of Eunice
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.440, -103.160
A power pole was blown down at 611 Ave L. Time estimated from radar. Wind speeds were estimated to be 90 mph. Property damage cost is an estimation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, September 11 to 12, 2023$350,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Texas, September 11, 20233 injured · $35,000 · 1 in hail · 8 events
- Tornado and Hail in Florida, September 11, 2023$76,000 · EF0 · 13 events
- Flash Flooding and Flooding in Massachusetts, September 11, 202322 events
- Hail and Damaging Winds in Florida, September 11, 2023$8,000 · 1 in hail · 13 events
- Flash Flooding and Flooding in Rhode Island, September 11, 202310 events
- Hail in New Mexico, September 11, 20231 injured · 1.75 in hail · 1 event
- Hail and Damaging Winds in Texas, September 11, 20231.75 in hail · 6 events
- Heavy Rain in Colorado, September 11, 20235 events
- Hail and Damaging Winds in South Carolina, September 11, 2023$1,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Delaware, September 11, 2023EF0 · 3 events
- Hail and Damaging Winds in Georgia, September 11, 202350 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139597, 1139599, 1139598, 1139602, 1139600, 1139601.